Skip to main content

Strictly positive measures on Boolean algebras

  • Mirna Džamonja (a1) and Grzegorz Plebanek (a2)

We investigate strictly positive finitely additive measures on Boolean algebras and strictly positive Radon measures on compact zerodimensional spaces. The motivation is to find a combinatorial characterisation of Boolean algebras which carry a strictly positive finitely additive finite measure with some additional properties, such as separability or nonatomicity. A possible consistent characterisation for an algebra to carry a separable strictly positive measure was suggested by Talagrand in 1980, which is that the Stone space K of the algebra satisfies that its space M(K) of measures is weakly separable, equivalently that C(K) embeds into l. We show that there is a ZFC example of a Boolean algebra (so of a compact space) which satisfies this condition and does not support a separable strictly positive measure. However, we use this property as a tool in a proof which shows that under MA + ¬ CH every atomless ccc Boolean algebra of size < c carries a nonatomic strictly positive measure. Examples are given to show that this result does not hold in ZFC. Finally, we obtain a characterisation of Boolean algebras that carry a strictly positive nonatomic measure in terms of a chain condition, and we draw the conclusion that under MA + ¬ CH every atomless ccc Boolean algebra satisfies this stronger chain condition.

Hide All
[1]Argyros, S. A., On compact spaces without strictly positive measure, Pacific Journal of Mathematics, vol. 105 (1983). no. 2, pp. 257272.
[2]Argyros, S. A., Mercourakis, S., and Negrepontis, S., Functional-analytic properties of Corson-compact space, Studia Mathematica, vol. 89 (1988), no. 3, pp. 197229.
[3]Balcar, B., Jech, T., and Pazák, T., Complete ccc boolean algebras, the order sequential topology, and a problem of von Neumann, Bulletin of the London Mathematical Society, vol. 37 (2005). no. 6, pp. 885898.
[4]Blaszczyk, A. and Szymański, A., Cohen algebras and nowhere dense ultrafilters, Bulletin of the Polish Academy of Sciences, vol. 49 (2001), no. 1, pp. 1525.
[5]Ciesielski, K. and Pawlikowski, J., The covering property axiom, CPA, Cambridge University Press, 2004.
[6]Comfort, W. W. and Negrepontis, S., Chain conditions in topology, Cambridge University Press, 1982.
[7]Dow, A. and Steprans, J., The σ-linkedness of measure algebra, Canadian Mathematical Bulletin, vol. 37 (1993). no. 1, pp. 4245.
[8]Engelking, R., General topology, 2nd ed., Sigma Series in Pure Mathematics, vol. 6, Heldermann Verlag, Berlin, 1980. Translated from the Polish by the author.
[9]Farah, I., Examples of epsilon-exhaustive submeasures, Fundamenta Mathematicae, vol. 181 (2004), pp. 257272.
[10]Farah, I. and Veličković, B., von Neumann's problem and large cardinals, Bulletin of the London Mathematical Society, vol. 38 (2006), no. 6, pp. 907912.
[11]Fremlin, D. H., Consequences of Martin's axiom, Cambridge University Press, 1984.
[12]Fremlin, D. H., Measure algebras, Handbook of Boolean algebras (Monk, J. D., editor), vol. III, North–Holland, 1989.
[13]Fremlin, D. H., Measure theory, Measure algebras, vol. 3, Torres Fremlin, 2002.
[14]Fremlin, D. H., Measure theory, Topological measure spaces, vol. 4, Torres Fremlin, 2003.
[15]Gaifman, H., Concerning measures on Boolean algebras, Pacific Journal of Mathematics, vol. 14 (1964). pp. 6173.
[16]Gardner, R. J. and Pfeffer, W. F., Borel measures, Handbook of set-theoretic topology (Kunen, K. and Vaughan, J. E., editors), Elsevier Science Publishers B. V., 1984, pp. 9611043.
[17]Horn, A. and Tarski, A., Measures in Boolean algebras, Transactions of the American Mathematical Society, vol. 64 (1948), no. 3, pp. 467497.
[18]Juhász, I. and Szymanski, A., d-calibers and d-tightness in compact spaces, Topology and its Applications, vol. 151 (2005), pp. 6676.
[19]Kelley, J. L., Measures on Boolean algebras, Pacific Journal of Mathematics, vol. 9 (1959), pp. 11651177.
[20]Mägerl, G. and Namioka, I., Intersection numbers and weak* separability of spaces of measures, Mathematische Annalen, vol. 249 (1980), no. 3, pp. 273279.
[21]Maharam, D., Problem 167, The Scottish book (Mauldin, D., editor), Birhäuser, 1981, pp. 240243.
[22]Sikorski, R., Boolean algebras, Springer-Verlag, 1964.
[23]Simon, P., A countable dense-in-itself dense P-set, Topology and Its Applications, vol. 123 (2002), pp. 193198.
[24]Strassen, V., The existence of probability measures with given marginals, Annals of Mathematical Statistics, vol. 36 (1965), pp. 423439.
[25]Talagrand, M., Séparabilité vague dans l'espace des mesures sur un compact, Israel Journal of Mathematics, vol. 37 (1980), no. 1–2, pp. 171180.
[26]Talagrand, M., Maharam's problem, Annals of Mathematics, to appear.
[27]Todorčević, S., Chain-condition methods in topology, Topology and Its Applications, vol. 101 (2000), pp. 4582.
[28]Todorčević, S., A problem of von Neumann and Maharam about algebras supporting continuos submeasures, Fundamenta Mathematicae, vol. 183 (2004), no. 2, pp. 169183.
[29]Veličković, B., CCC forcings and splitting reals, Israel Journal of Mathematics, vol. 147 (2005), pp. 209220.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed